Recognizing the Signs of Heroin Overdose

With the current opioid epidemic killing thousands of Americans each year, it’s important that you know the signs of a heroin overdose. Knowing what to look for when it comes to an overdose may save a person’s life. It’s common to think that a person is just sleeping or is extremely high, but the reality is that they’re not getting enough oxygen. In most cases, the people who survive overdoses only make it by a matter of minutes because someone is able to spot the signs early.

What Does a Heroin Overdose Look Like?

young man slouched against wall has heroin overdoseThe first thing you need to do is educate yourself about what opioid addiction looks like. Sometimes the signs are subtle. Users may inject, smoke, or snort this drug so the signs can be different depending on the person. Irrational behavior, depression, secrecy and other signs may give you advanced notice that the person is at risk of an overdose. There are three primary signs to look for if you believe someone has overdosed on heroin:

  • Pinpoint pupils
  • Shallow breathing
  • Bluish nails or lips

Narcan is Saving Lives

You may have heard about the miracle drug Narcan or Naloxone. This drug has saved thousands of lives. An overdose happens because opioids occupy certain receptors in the brain that, in turn, cause respiratory problems. Narcan is able to reverse these effects almost instantly because the medication removes the opioids from the receptors. In many cities, not only do paramedics carry Narcan but so do firefighters as well as police officers.

Because the opioid epidemic continues to take thousands of lives, some cities and states have passed laws for pharmacies to sell the medication without a prescription. This is very beneficial because it means that if someone you know overdoses, you may be able to save a life. More states are starting to pass laws that grant immunity to anyone who witnesses an overdose and calls 911. Believe it or not, many people die from overdoses because others are afraid of getting in trouble for being with that person.

What to do After a Heroin Overdose

Almost 20,000 people die from heroin overdoses each year, but hundreds of thousands of people who overdose also survive. Some people have survived multiple overdoses because they don’t know how to stop using. Addiction treatment programs are able to help you learn how to live without the use of drugs.

They do this through a variety of therapies that are scientifically proven to help your brain heal from addiction so you find a better way of living.

Silver Pines Treatment Center is here to help you overcome your addiction to heroin so you can live a better life. Through our treatment program, you’ll find the root causes of your addiction and learn how to maintain long-lasting recovery. Some of our addiction treatment programs include:

Give us a call today at 866-345-2147, so we can help you on the path towards recovery.